Alabama, 2017

Tornado and Hail in Alabama, February 7, 2017

February 7, 2017 · NWS MOB · 6 events in 3 counties and zones

Severe thunderstorms rapidly developed ahead of an approaching strong cold front. Thunderstorms produced large hail, damaging winds and a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$104,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Severe thunderstorms rapidly developed ahead of an approaching strong cold front. Thunderstorms produced large hail, damaging winds and a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Feb 7, 12:03 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 7, 12:03 PM CST, 1 hour 30 minutes before
Area Forecast Discussion...Corrected Mesoscale Discussion
National Weather Service Mobile AL
1203 PM CST Tue Feb 7 2017

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
18Z issuance...Thunderstorms will increase at and around area
terminals through the afternoon, some of which could become severe.
IFR/LIFR conditions will be possible in and around thunderstorms
through the afternoon hours. Low ceilings and patchy dense fog can
will develop tonight into Wednesday morning. /13

&&

.PREV DISCUSSION... /issued 1152 AM CST Tue Feb 7 2017/

DISCUSSION...See updated information for land areas below.

MESOSCALE UPDATE...Conditions remain favorable for an increasing
potential of severe weather, including all modes (very large
hail, damaging winds and isolated tornadoes) across a good
portion of our forecast area through the afternoon hours. There is
an Enhanced Risk of Severe Weather across locations generally to
the south of a Waynesboro MS, Chatom AL, Brewton, AL, Milton FL
line. This Enhanced Risk includes the Mobile and Pensacola Metro
areas. There is a Slight Risk of severe storms across the remainder
of the forecast area.

The latest high resolution guidance is in agreement that the
atmosphere will continue to destabilize in the Enhanced Risk area
this afternoon, with MLCAPE values increasing to 1000-1500 J/KG.
The unstable airmass in conjunction with strong deep layer shear
(up to 40-50 knots), steepening mid level lapse rates (7.0-8.0
C/km in the 700-500 mb layer), and curved low level hodographs
with 0-1 km storm relative helicity values up to 200-300 m2/s2
will favor supercell development with very large hail up to
golfball sized and possibly larger, damaging winds, as well as
potential for isolated tornadoes. In terms of timing, we think
best severe potential will affect locations west of a Camden to
Mobile line through around 2 PM, with better severe potential
advancing eastward across the rest of the forecast area through the
remainder of the afternoon. We have updated our local graphicast
with the risk/timing on our front page at www.weather.gov/mob as
well as our local social media outlets.

Tornado Watch #27 has been issued for all of southwest and south
central Alabama and the northwest Florida Panhandle, as well as
local bays/sounds and the offshore waters out to 20 NM until 6 PM
CST. Tornado Watch #26 continues for our 5 southeast MS counties
until 2 PM CST.

Continue to monitor the weather situation closely this afternoon
and be prepared to take action should warnings be issued for your
area. /21

PREV DISCUSSION... /issued 820 AM CST Tue Feb 7 2017/

DISCUSSION...See updated information for land areas and aviation
discussion below.

UPDATE...Updated forecast for newly issued Tornado Watch
#26...which is now valid for all 5 of our interior southeast
Mississippi counties until 2 pm this afternoon. It is likely that
watches will be extended eastward into portions of Alabama and the
western Florida panhandle later today. As mentioned in an earlier
update, there is now an enhanced risk of severe weather over
southwestern portions of the forecast area. Morning RAOBS to the
west of our area observed mid level lapse rates of 7.0 to as steep
as 8.4 C/KM, this combined with the previously mentioned low wet
bulb zero heights likely to result in potential for very large
hail. Damaging winds and isolated tornadoes also remain possible.
12/DS

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Wednesday afternoon for ALZ265-266.

FL...High Rip Current Risk through Wednesday afternoon for FLZ202-204-
     206.

MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Feb 7, 10:29 AM CST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
1029 AM CST Tue Feb 7 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-081630-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
1029 AM CST Tue Feb 7 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

There is an enhanced risk of severe weather across southeast
Mississippi, and portions of southwest Alabama and the northwest
Florida Panhandle. The enhanced risk area is generally along and
to the south of a Waynesboro Mississippi, Jackson Alabama, Brewton
Alabama line. There is a slight risk of severe thunderstorms
across the rest of south central Alabama and the northwest Florida
Panhandle.

Thunderstorms...some severe...will move east across the area
today in association with a passing upper level disturbance.
Storms will move into our southeast Mississippi counties from the
west late this morning, then move east across southwest Alabama
and into the western Florida panhandle this afternoon, before
finally exiting south central alabama and the western Florida
Panhandle by early this evening. Large hail of golfball sized or
larger and damaging winds will be the primary threats associated
with these storms, but isolated tornadoes are also possible.

There is a high risk of dangerous rip currents along the beaches
of Alabama and the western Florida Panhandle today and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Another round of storms is expected on Wednesday as a cold front
approaches from the west and moves across the area on Wednesday
night. The potential for severe storms is currently expected to be
much less on Wednesday, but there is still a marginal risk of
severe weather generally north and east of a Camden to Andalusia
line. Damaging wind and large hail will be the primary threats.

A high risk of dangerous rip currents continues along the beaches
of Alabama and the western Florida panhandle through
Wednesday and will possibly need to be extended through Wednesday
night into early Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Emergency management and storm spotter group activation will be
requested today.

GMZ630>635-650-655-670-675-081630-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
1029 AM CST Tue Feb 7 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms will develop over the marine
area today. Some storms will become severe with large hail,
locally high winds and seas, frequent lightning and very heavy
rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Moderate to strong onshore flow is expected Wednesday ahead of an
approaching cold front. Frontal passage is expected Wednesday
night into early Thursday, creating a moderate to strong offshore
flow and building seas in its wake, making hazardous conditions
for small craft.

In the hours before

Special weather statement, Feb 7, 12:12 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Mobile AL
1212 PM CST TUE FEB 7 2017

ALZ055-056-059-071845-
Monroe AL-Conecuh AL-Escambia AL-
1212 PM CST TUE FEB 7 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
MONROE...NORTH CENTRAL ESCAMBIA AND CENTRAL CONECUH COUNTIES UNTIL
1245 PM CST...

At 1211 PM CST, the strong thunderstorm was located 7 miles northwest
of Monroeville, moving east at 45 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Monroeville, Evergreen, Frisco City, Peterman, Excel, Beatrice,
Repton, I65 And US 84 and I65 And AL 113.

A tornado watch remains in effect until 600 PM CST for south central
Alabama.

LAT...LON 3182 8691 3163 8691 3155 8687 3152 8682
      3110 8739 3183 8750
TIME...MOT...LOC 1811Z 273DEG 38KT 3161 8741
Special weather statement, Feb 7, 12:26 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Mobile AL
1226 PM CST TUE FEB 7 2017

ALZ261-263-MSZ076-079-071915-
Mobile Inland AL-Mobile Central AL-Greene MS-George MS-
1226 PM CST TUE FEB 7 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN MOBILE...EASTERN GEORGE AND SOUTHEASTERN GREENE COUNTIES
UNTIL 115 PM CST...

At 1225 PM CST, the strong thunderstorm was located near Wade, or 13
miles south of Lucedale, moving northeast at 45 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lucedale, Creola, Chunchula, Gulfcrest, Axis, Semmes, Tanner Williams
and Wilmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Additional statements will be issued as conditions warrant.

&&

A tornado watch remains in effect until 200 PM CST for southeastern
Mississippi. A tornado watch also remains in effect until 600 PM CST
for southwestern Alabama.

LAT...LON 3074 8841 3074 8880 3112 8842 3111 8833
      3113 8833 3093 8792 3093 8794 3092 8794
      3093 8795 3091 8796 3067 8841
TIME...MOT...LOC 1825Z 234DEG 39KT 3072 8857

Butts
Special weather statement, Feb 7, 12:49 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Mobile AL
1249 PM CST TUE FEB 7 2017

ALZ057-058-071930-
Butler AL-Crenshaw AL-
1249 PM CST TUE FEB 7 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...BUTLER
AND CRENSHAW COUNTIES UNTIL 130 PM CST...

At 1249 PM CST, the strong thunderstorm was located 7 miles west of
Greenville, moving east at 60 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Greenville, Luverne, Georgiana, Rutledge, Petrey, Highland Home and
Lapine.

A tornado watch remains in effect until 600 PM CST for south central
Alabama.

LAT...LON 3153 8684 3155 8687 3164 8691 3196 8691
      3196 8641 3204 8640 3205 8640 3205 8630
      3197 8630 3196 8619 3189 8617 3179 8620
      3179 8615 3168 8615
TIME...MOT...LOC 1849Z 254DEG 54KT 3184 8674
Special weather statement, Feb 7, 1:00 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Mobile AL
100 PM CST TUE FEB 7 2017

ALZ261>266-071930-
Mobile Coastal AL-Baldwin Coastal AL-Baldwin Central AL-
Baldwin Inland AL-Mobile Inland AL-Mobile Central AL-
100 PM CST TUE FEB 7 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...CENTRAL MOBILE AND SOUTHWESTERN BALDWIN COUNTIES UNTIL 130
PM CST...

At 100 PM CST, the strong thunderstorms were located along a line
extending from near Big Point to Grand Bay to 16 miles southwest of
Central Dauphin Island,and moving northeast at 50 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Daphne, Tillmans Corner,
Fairhope, Saraland, Gulf Shores, Foley, Theodore, Chickasaw, Satsuma,
Spanish Fort, Grand Bay, Robertsdale, Bayou La Batre, Point Clear,
Central Dauphin Island, Loxley and Magnolia Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Additional statements will be issued as conditions warrant.

&&

A tornado watch remains in effect until 600 PM CST for southwestern
Alabama.

LAT...LON 3022 8838 3033 8840 3035 8839 3038 8841
      3039 8841 3038 8840 3067 8841 3095 8793
      3075 8766 3023 8765 3022 8783
TIME...MOT...LOC 1900Z 242DEG 58KT 3056 8846 3046 8832 3008 8831

Butts
Special weather statement, Feb 7, 1:09 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Mobile AL
109 PM CST TUE FEB 7 2017

ALZ060-FLZ203-205-072000-
Covington AL-Okaloosa Inland FL-Santa Rosa Inland FL-
109 PM CST TUE FEB 7 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHERN COVINGTON...NORTHERN OKALOOSA AND NORTHEASTERN SANTA ROSA
COUNTIES UNTIL 200 PM CST...

At 109 PM CST, the strong thunderstorm was located near Baker, or 12
miles northwest of Crestview, moving northeast at 45 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Crestview, Florala, Baker, Laurel Hill and Lockhart.

A tornado watch remains in effect until 600 PM CST for south central
Alabama...and northwestern Florida.

LAT...LON 3099 8639 3077 8639 3060 8680 3094 8691
      3100 8678 3099 8669 3100 8670 3103 8670
      3126 8619 3100 8619
TIME...MOT...LOC 1909Z 239DEG 39KT 3083 8676
Special weather statement, Feb 7, 1:27 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Mobile AL
127 PM CST TUE FEB 7 2017

ALZ264-266-FLZ201-202-072015-
Baldwin Coastal AL-Baldwin Central AL-Escambia Inland FL-
Escambia Coastal FL-
127 PM CST TUE FEB 7 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHERN BALDWIN AND SOUTHWESTERN ESCAMBIA COUNTIES UNTIL
215 PM CST...

At 126 PM CST, the strong thunderstorms were located along a line
extending from near Point Clear to 9 miles northeast of Fort Gaines
to 6 miles southeast of Fort Morgan,and moving northeast at 55 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Pensacola, Daphne, Fairhope, Gonzalez, Gulf Shores, Foley, Orange
Beach, Robertsdale, Point Clear, Loxley, Lillian, Myrtle Grove,
Magnolia Springs, Bon Secour, Summerdale, Silverhill, Perdido Beach
and Elberta.

A tornado watch remains in effect until 600 PM CST for southwestern
Alabama...and northwestern Florida.

LAT...LON 3022 8801 3028 8801 3053 8809 3054 8808
      3080 8743 3057 8728 3027 8731 3022 8748
TIME...MOT...LOC 1926Z 246DEG 48KT 3049 8800 3031 8794 3016 8794

The radar

The Mobile radar (KMOB), 25 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Mobile

When
February 7, 1:33 PM CST to 1:35 PM CST
Where
Mobile County, Satsuma
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
30.850, -88.070

Winds estimated at 70 mph snapped a large tree.

Thunderstorm Wind, Baldwin

When
February 7, 1:50 PM CST to 1:52 PM CST
Where
Baldwin County, 6 mi SW of Bay Minette
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
30.819, -87.852

Winds estimated at 60 mph downed trees on County Road 39.

Hail, Baldwin

When
February 7, 2:50 PM CST to 2:52 PM CST
Where
Baldwin County, Elberta
Measured
1 in hail
Reported by
Public
Coordinates
30.420, -87.600

Tornado, Covington

When
February 7, 3:23 PM CST to 3:24 PM CST
Where
Covington County, 1.38 mi NE of Andalusia to 1.8 mi NE of Andalusia
Rating
EF0
Path length
0.51 mi
Path width
150 yd
Injuries
1 direct, 0 indirect
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
31.314, -86.463

A tornado moved across an area on the east side of Andalusia which affected two residential areas and a campground. The tornado caused shingle damage to several roofs, downed several trees, and overturned several campers and RVs. One individual suffered minor injuries. Damage also occurred to a large metal storage building at the Covington County Water Authority. Numerous water pipes from the water facility were tossed by the tornado.

Thunderstorm Wind, Baldwin

When
February 7, 3:55 PM CST
Where
Baldwin County, 3 mi NNE of Gulf Shrs
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
30.320, -87.661

Hail, Mobile

When
February 7, 4:00 PM CST to 4:02 PM CST
Where
Mobile County, Dauphin Is
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.250, -88.120

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyThe tornado archive for Alabama, 2017Warnings in Alabama, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676951, 676975, 676978, 677001, 682415, 682416.